Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 15, NWS Norman, OK

May 30, 1997Carter County, Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 30, 1997, 12:20 PM CDT for Carter County, Jefferson County, Stephens County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1997, 12:20 PM CDT (17:20 UTC)
Expired
May 30, 1997, 2:30 PM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Carter County, OK, Jefferson County, OK, Stephens County, OK

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 5.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1997-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1997-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 301720
FFWOKC
OKC019-067-137-301930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1220 PM CDT FRI MAY 30 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 230 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     WESTERN CARTER

IN SOUTHWESTERN OKLAHOMA
     EASTERN JEFFERSON AND SOUTHEASTERN STEPHENS

     FOX...HEALDTON...LOCO...RATLIFF CITY...RINGLING...VELMA AND
     WILSON

AT 1220 PM CDT RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
IN SOUTHEAST STEPHENS COUNTY AND FAR NORTHWEST CARTER COUNTY. THE STORMS
WILL ALSO BE MOVING INTO PORTIONS OF JEFFERSON COUNTY THROUGH THE EARLY
AFTERNOON. WATER WAS REPORTED TO BE OVERFLOWING THE BANKS OF CADDO CREEK
NORTH OF HEALDTON... NEAR FOX... IN WESTERN CARTER COUNTY. HEAVY RAIN
UPSTREAM OF THE CREEK IN SOUTHERN STEPHENS COUNTY WILL LIKELY CAUSE
FURTHER RISES THIS AFTERNOON.

THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF AROUND
1.5 INCHES PER HOUR... ESPECIALLY ACROSS PORTIONS OF SOUTHEAST STEPHENS
AND EASTEN JEFFERSON COUNTIES.      

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  NEVER TRY TO CROSS A
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.  DO NOT DRIVE WHERE FLOOD
WATERS ARE FLOWING ACROSS ROADS.


CJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 30, 11:00 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 30, 11:00 AM CDT, 1 hour 20 minutes before
FPUS3 KOKC 301558
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1100 AM CDT FRI MAY 30 1997

WL NEED TO KEEP A CHC FOR SHWR/TSTM IN CNTRL ZNS INTO THE AFTN FOR
POST FRONTAL CNVCTN CONT ACRS THE AREA. RUC INDCTS Q-VCTR CONV
PERSISTING OVR CNTRL AND SRN ZNS THIS AFTN AS ANOTHER WK S/W IN ERN CO
MOVS SEWD IN NWLY FLOW. PERSISTANCE OF LOW AND MID LVL MSTR WL ALSO
SUPPORT LINGERING SHWRS. XTNSV CLD CVR DURG THE AFTN MAY HOLD TEMPS A
LTL BLO FCSTD HIGHS ESP ACRS CNTRL AND NRN ZNS.

32
 .OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 30, 6:27 AM CDT, 5 hours 53 minutes before
OKZ004>053-TXZ083>090-311130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT FRI MAY 30 1997

...NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...

A CLUSTER OF THUNDERSTORMS OVER NORTHERN TEXAS AND SOUTHERN OKLAHOMA
EARLY THIS MORNING WILL MOVE SOUTHEASTWARD AND WEAKEN DURING THE
MORNING. THESE THUNDERSTORMS DEVELOPED ALONG AND AHEAD OF A COLD FRONT
THAT WILL MOVE SOUTHEASTWARD INTO CENTRAL TEXAS AND EXTREME SOUTHEASTERN
OKLAHOMA BY THIS EVENING. CLOUD COVER AND WIDESPREAD RAINFALL FROM THE
THUNDERSTORMS HAVE STABILIZED THE ATMOSPHERE OVER MUCH OF WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH CLOUD COVER MAY
DECREASE LATER TODAY AND ALLOW FOR SOME HEATING AND RESULTANT RECOVERY
OF THE STABILIZED AIR OVER THE REGION... COOLER AIR BEHIND THE COLD
FRONT WILL COMBINE WITH ANY LINGERING CLOUDINESS TO PREVENT THE AIR FROM
BECOMING VERY UNSTABLE TODAY.

A FEW THUNDERSTORMS WITH HEAVY RAIN WILL LINGER THIS MORNING ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA... BUT THEY ARE NOT EXPECTED
TO BE SEVERE. THUNDERSTORMS MAY REDEVELOP DURING THE DAY ALONG AND AHEAD
OF THE COLD FRONT...BUT MARGINAL INSTABILITY IS EXPECTED TO PREVENT THEM
FROM REACHING SEVERE LEVELS. THUNDERSTORM CHANCES WILL DECREASE FROM THE
NORTHWEST AS THE COLD FRONT PASSES THROUGH WEST CENTRAL AND NORTH
CENTRAL OKLAHOMA THIS MORNING... CENTRAL AND SOUTHWEST OKLAHOMA BY
MIDDAY... AND ACROSS WESTERN NORTH TEXAS AND SOUTH CENTRAL OKLAHOMA THIS
AFTERNOON.

24
Special weather statement, May 30, 6:30 AM CDT, 5 hours 50 minutes before
OKZ004>053-TXZ083>090-311130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT FRI MAY 30 1997

...NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...

A CLUSTER OF THUNDERSTORMS OVER NORTHERN TEXAS AND SOUTHERN OKLAHOMA
EARLY THIS MORNING WILL MOVE SOUTHEASTWARD AND WEAKEN DURING THE
MORNING. THESE THUNDERSTORMS DEVELOPED ALONG AND AHEAD OF A COLD FRONT
THAT WILL MOVE SOUTHEASTWARD INTO CENTRAL TEXAS AND EXTREME SOUTHEASTERN
OKLAHOMA BY THIS EVENING. CLOUD COVER AND WIDESPREAD RAINFALL FROM THE
THUNDERSTORMS HAVE STABILIZED THE ATMOSPHERE OVER MUCH OF WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH CLOUD COVER MAY
DECREASE LATER TODAY AND ALLOW FOR SOME HEATING AND RESULTANT RECOVERY
OF THE STABILIZED AIR OVER THE REGION... COOLER AIR BEHIND THE COLD
FRONT WILL COMBINE WITH ANY LINGERING CLOUDINESS TO PREVENT THE AIR FROM
BECOMING VERY UNSTABLE TODAY.

A FEW THUNDERSTORMS WITH HEAVY RAIN WILL LINGER THIS MORNING ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA... BUT THEY ARE NOT EXPECTED
TO BE SEVERE. THUNDERSTORMS MAY REDEVELOP DURING THE DAY ALONG AND AHEAD
OF THE COLD FRONT...BUT MARGINAL INSTABILITY IS EXPECTED TO PREVENT THEM
FROM REACHING SEVERE LEVELS. THUNDERSTORM CHANCES WILL DECREASE FROM THE
NORTHWEST AS THE COLD FRONT PASSES THROUGH WEST CENTRAL AND NORTH
CENTRAL OKLAHOMA THIS MORNING... CENTRAL AND SOUTHWEST OKLAHOMA BY
MIDDAY... AND ACROSS WESTERN NORTH TEXAS AND SOUTH CENTRAL OKLAHOMA THIS
AFTERNOON.

24
Local storm report, May 30, 10:50 AM CDT, 1 hour 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1050 AM CDT FRI MAY 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1007 PM    2 W THOMAS                OK   60 MPH WINDS
05/29/97   CUSTER

0356 AM    WICHITA FALLS             TX   0.75 INCH HAIL
05/30/97   WICHITA

0420 AM    WICHITA FALLS             TX   FLOODING
05/30/97   WICHITA                        STREET FLOODING OCCURRED
                                          FROM WICHITA FALLS TO
                                          BURKBURNETT

0438 AM    SCOTTLAND                 TX   1 INCH HAIL
05/30/97   ARCHER

0539 AM    BELLEVUE                  TX   1 INCH HAIL
05/30/97   CLAY

BZ
Local storm report, May 30, 11:33 AM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1135 AM CDT FRI MAY 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    1 SE" HARMON               OK   0.75 INCH HAIL
05/29/97   ELLIS

0230 AM    1 S HOLLISTER             OK   1 INCH HAIL
05/30/97   TILLMAN

0320 AM    3 NW BURKBURNETT          TX   0.75 INCH HAIL
05/30/97   WICHITA

BZ
Local storm report, May 30, 11:35 AM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1135 AM CDT FRI MAY 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    1 SE HARMON               OK   0.75 INCH HAIL
05/29/97   ELLIS

0230 AM    1 S HOLLISTER             OK   1 INCH HAIL
05/30/97   TILLMAN

0320 AM    3 NW BURKBURNETT          TX   0.75 INCH HAIL
05/30/97   WICHITA

BZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:10 PM CDTSevere Thunderstorm WarningOUNHarper65 min
May 29, 7:39 PM CDTSevere Thunderstorm WarningOUNEllis36 min
May 29, 8:00 PM CDTSevere Thunderstorm WarningOUNWoodward45 min
May 29, 8:05 PM CDTTornado WarningOUNEllis, Woodward25 min
May 29, 8:27 PM CDTTornado WarningOUNWoodward33 min
May 29, 8:31 PM CDTSevere Thunderstorm WarningOUNEllis44 min
May 29, 8:45 PM CDTTornado WarningOUNDewey, Ellis45 min
May 29, 8:55 PM CDTSevere Thunderstorm WarningOUNWoodward50 min
May 29, 9:28 PM CDTTornado WarningOUNCuster, Dewey47 min
May 29, 9:31 PM CDTSevere Thunderstorm WarningOUNEllis29 min
May 29, 9:45 PM CDTSevere Thunderstorm WarningOUNRoger Mills30 min
May 29, 10:15 PM CDTSevere Thunderstorm WarningOUNCuster45 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningOUNTillman47 min
May 30, 2:16 AM CDTSevere Thunderstorm WarningOUNTillman29 min
May 30, 2:44 AM CDTSevere Thunderstorm WarningOUNTillman46 min
May 30, 6:50 AM CDTFlash Flood WarningOUNCarter, Love, Marshall3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.